Alert archive / Nebraska / Wind Chill Advisories in 2014

Wind Chill Advisory 4, NWS Hastings, NE

January 26, 201424 counties in Nebraska

NWS Hastings, NE issued this wind chill advisory at Jan 26, 2014, 3:57 AM CST for 24 counties in Nebraska. It took effect at Jan 27, 2014, 2:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2014, 3:57 AM CST (09:57 UTC)
In effect from
Jan 27, 2014, 2:00 AM CST
Expired
Jan 27, 2014, 9:04 AM CST
In force
7 hr
Issued by
NWS Hastings, NE
All 24 counties

Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 49 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind chill advisory went out at Jan 26, 3:30 AM CST, 27 minutes earlier.

Area forecast discussion, Jan 26, 3:30 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
330 AM CST SUN JAN 26 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 324 AM CST SUN JAN 26 2014

TURNING WINDY AND SHARPLY COLD DURING THE SHORT TERM PERIODS.

THE WEATHER PATTERN WILL BE UNDERGOING CHANGES DURING THE SHORT TERM
PERIODS AS ENERGY ROTATES AROUND THE UPPER LOW IN THE VICINITY OF
THE HUDSON BAY AND AND SWINGS ACROSS THE INTERIOR CONUS...ALLOWING
ARCTIC AIR TO PLUNGE SOUTH ACROSS THE CENTRAL PLAINS THIS AFTERNOON
AND TONIGHT.  THIS WILL BRING A DRASTIC END TO OUR WARMER
TEMPERATURES THE LAST COUPLE OF DAYS AS SHARPLY COLDER AIR ARRIVES
ABOARD INTENSE NORTHERLY WINDS.

CURRENTLY A SFC LOW PRESSURE SYSTEM WAS SLIDING EAST ACROSS IA EARLY
THIS MORNING AND IN STEADY/GUSTY WESTERLY WINDS BEHIND THE SYSTEM
TEMPS HAVE REMAINED MILD IN THE 40S AND 50S.  AS SOME MID LEVEL
WARM AIR HAS MIXED TO THE SFC THE TEMP AT ORD JUMPED TO 53 DEGREES
WHICH WILL LIKELY BE THE CALENDAR DAY HIGH FOR THIS AREA TODAY.
UPSTREAM...THE ARCTIC AIRMASS WAS ADVANCING SOUTH THRU CANADA
TOWARDS THE DAKOTAS.  THE MORNING HOURS INTO THE FIRST PART OF THE
AFTERNOON WILL CONTINUE TO FEATURE MILD WEATHER WITH STEADY/GUSTY
WINDS WITH WINDS TRENDING UP FURTHER BY LATE MORNING AS MIXING
INCREASES/DEEPENS.

THE AFTERNOON HOURS INTO THE EVENING WILL SEE THE BIGGER WEATHER
CHANGES AS THE ARCTIC FRONT MOVES INTO OUR NORTHERN ZONES AROUND 21Z
OR SHORTLY THEREAFTER. THE ARCTIC FRONT REACHES THE NEB/KS STATELINE
BY 00Z AND CLEARS OUR CWA BY 03Z.  TEMPS WILL RAPIDLY FALL IN THE
ARCTIC AIRMASS N/S THIS AFTN/EVENING.  MODELS CONTINUE TO PROG VERY
IMPRESSIVE THREE HOUR PRESSURE RISES BEHIND THE FRONT ON THE ORDER
OF 12MB.  THE TIGHT PRESSURE GRADIENT...DEEP MIXING AS HIGH AS H8
WILL LEAD TO INTENSE WINDS DEVELOPING MID TO LATE AFTERNOON ACROSS
OUR NORTH AND SPREADING SOUTHWARD WITH THE FRONT THIS EVENING AND
TONIGHT.  GIVEN THE STRONG WINDS/WIND GUSTS WILL GO AHEAD WITH A
WIND ADVISORY HEADLINE BEGINNING THIS AFTERNOON AND CONTINUING INTO
THE FIRST PART OF THE NIGHT UNTIL THE GRADIENT RELAXES.  STILL HAVE
CONCERNS FOR REACHING HIGH WIND WARNING ACROSS OUR NORTHEAST ZONES
WHERE WINDS AT THE TOP OF THE MIXED LAYER PER RAP SOUNDINGS AVERAGE
NEAR 50KTS AND THIS WILL NEED TO BE MONITORED CLOSELY TODAY...AND
WIND ADVISORY MAY NEED TO BE UPGRADED TO WARNING IF WINDS TREND UP
MUCH FURTHER. HAVE ALSO MAINTAINED AN OUTSIDE CHC FOR
SPRINKLES/FLURRIES IN FRONTOGENESIS...BUT DO NOT EXPECT MUCH MORE
THAN THAT WITH LLVL MOISTURE LACKING.

TONIGHT...A 1040MB SFC RIDGE BUILDS SOUTHEAST FM THE DAKOTAS ONTO
THE PLAINS...AND WIND SPEEDS WILL GRADUALLY DECREASE TOWARD MORNING
AS THE GRADIENT RELAXES.  IN THE ARCTIC AIRMASS TEMPERATURES BOTTOM
OUT IN THE SINGLE DIGITS ABOVE/BELOW ZERO.  THE COMBINATION OF THE
COLD TEMPS IN THE ARCTIC AIR WITH THE STEADY WINDS WILL LEAD TO
FRIGID WIND CHILLS AT WIND CHILL ADVISORY CRITERIA ACROSS PORTIONS
OF SOUTH CENTRAL NEBRASKA.  A WIND CHILL ADVISORY WILL BE POSTED FOR
LOCATIONS IN NEBRASKA ALONG/NORTH OF INTERSTATE 80 WHERE THE
COLDEST WIND CHILL READINGS ARE EXPECTED FOR THE LONGEST DURATION.
IF TEMPS TREND LOWER OR WINDS REMAIN STRONGER FARTHER SOUTH...THIS
ADVISORY MAY NEED TO BE EXPANDED.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 324 AM CST SUN JAN 26 2014

MAIN FORECAST CONCERNS WILL BE WIND CHILLS EARLY MONDAY
MORNING...CHANCES FOR SNOW WEDNESDAY NIGHT AND AGAIN FRIDAY THROUGH
SATURDAY AND TEMPERATURES THROUGH THE PERIOD.

WINDS AND COLD TEMPERATURES WILL CONTINUE TO BRING WIND CHILL
READINGS DOWN TO AROUND 20 BELOW EARLY MONDAY MORNING. A COLD
SURFACE HIGH PRESSURE PUSHES INTO THE CENTRAL PLAINS MONDAY THROUGH
TUESDAY. THE CENTER OF THE HIGH SHOULD REMAIN TO THE EAST OF THE
FORECAST AREA SO THE WINDS WILL CONTINUE AS WELL AS THE COLD
TEMPERATURES. WIND CHILLS WILL BE AROUND 15 BELOW IN THE FAR NORTH
AGAIN EARLY TUESDAY MORNING.

AS THE SURFACE HIGH MOVES TO THE EAST TUESDAY NIGHT THERE IS WARM
ADVECTION ACROSS THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY.
TEMPERATURES WILL BE THE WARMEST ON WEDNESDAY. BY WEDNESDAY NIGHT
THERE IS AN UPPER LEVEL WAVE THAT MOVES THROUGH THE AREA AS WELL AS
ANOTHER COLD FRONT. THERE IS A SLIGHT CHANCE FOR SOME LIGHT SNOW IN
THE FAR NORTH AS THIS WAVE MOVES THROUGH.

MODELS HAVE A FEW DIFFERENCES FOR THE FRIDAY TO SATURDAY TIME
FRAME...BUT BOTH THE GFS AND THE ECMWF HAVE AT LEAST A LITTLE
PRECIPITATION ACROSS THE AREA OFF AND ON. ANOTHER UPPER LEVEL WAVE
MOVES THROUGH THE AREA AND THIS TIME THERE IS SOME MOISTURE TO WORK
WITH. THE GFS HAS A LITTLE MORE PRECIPITATION THAN THE ECMWF...BUT
BOTH HAVE A LITTLE. WILL KEEP SLIGHT CHANCES IN FOR FRIDAY THROUGH
SATURDAY. TEMPERATURES SHOULD BE A LITTLE BELOW NORMAL AND THE
PRECIPITATION SHOULD BE SNOW.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1111 PM CST SAT JAN 25 2014

THE FOCUS FOR THE TAF PERIOD WILL BE ON WINDS. A SURFACE TROUGH
HAS MOVED EAST OF THE TERMINAL AND WINDS WILL BE STEADY/GUSTY FROM
THE WEST OVERNIGHT. WINDS WILL BE EVEN STRONGER ABOVE THE SURFACE
THROUGH THE OVERNIGHT HOURS AND INTO SUNDAY MORNING AND HAVE
MAINTAINED LLWS IN THE TAF. THE WINDS BEGIN TO MIX TO THE SURFACE
BY LATE MORNING ON SUNDAY AND WINDS WILL SWITCH NORTHWESTERLY. BY
LATE AFTERNOON OR TOWARD SUNDAY EVENING...AN ARCTIC COLD FRONT
WILL CROSS KGRI WITH WINDS BECOMING NORTHERLY AND WIND SPEEDS
INCREASING FURTHER. HAVE WENT WITH SUSTAINED WINDS AROUND 30KTS
WITH GUSTS OF 40KTS OR GREATER POSSIBLE. THE WINDS WILL REMAIN
STRONG/GUSTY IN A TIGHT PRESSURE GRADIENT THRU THE EVENING HOURS
OF THE TAF PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT
     FOR NEZ072>077-082>087.

     WIND ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     NEZ039>041-046>049-060>064.

     WIND CHILL ADVISORY FROM 2 AM TO 10 AM CST MONDAY FOR NEZ039>041-
     046>049-060>064.

KS...WIND ADVISORY FROM 6 PM THIS EVENING TO 2 AM CST MONDAY FOR
     KSZ005>007-017>019.

&&

SHORT TERM...FAY
LONG TERM...JCB
AVIATION...FAY
Hazardous weather outlook, Jan 25, 3:32 PM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CST SAT JAN 25 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
332 PM CST SAT JAN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY AND SUNDAY EVENING...WINDY CONDITIONS ARE EXPECTED ACROSS
THE OUTLOOK AREA. A HIGH WIND WATCH HAS BEEN ISSUED FOR AREAS ALONG
AND NORTH OF INTERSTATE 80 AND EAST OF HIGHWAY 183. PLEASE SEE
LATEST HIGH WIND WATCH PRODUCT FOR FURTHER INFORMATION.

EARLY MONDAY MORNING...THE COMBINATION OF GUSTY WINDS AND COLDER
AIR BUILDING INTO THE REGION WILL RESULT IN WIND CHILL VALUES OF
15 TO NEAR 20 BELOW ZERO ACROSS PORTIONS OF THE OUTLOOK AREA. THE
BEST POTENTIAL FOR THESE WIND CHILL VALUES IS ALONG AND NORTH OF A
LINE FROM LITCHFIELD...TO HASTINGS...TO GENEVA NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 3:46 AM CSTWind AdvisoryGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more21 hr
Jan 26, 12:43 PM CSTHigh Wind WarningGIDGreeley, Howard, Merrick, Nance, Polk, Sherman and 1 more5 hr
Jan 26, 12:43 PM CSTWind AdvisoryGIDGreeley, Howard, Merrick, Nance, Polk, Sherman and 1 more10 hr

Nearby

Wind Chill Advisories in Nebraska, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.